Alert archive / Wyoming / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Cheyenne, WY

March 20, 2019Converse County, Niobrara County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Mar 20, 2019, 4:10 PM MDT for Converse County, Niobrara County, Wyoming. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2019, 4:10 PM MDT (22:10 UTC)
Expired
Mar 20, 2019, 7:16 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
Unknown

Counties Converse County, WY, Niobrara County, WY

The radar

The Rapid City radar (KUDX), 186 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 4:11 PM MDTFLASH FLOOD21 Ne Bill, WYDAM BREACH OF RESERVOIR NEAR THE FIDDLE BACK RANCH. ROAD WASHED OUT NEAR INTERSECTION OF DULL CENTER AND LYNCH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2019-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2019-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2695 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

256 
WGUS55 KCYS 202210
FFWCYS
WYC009-027-210415-
/O.NEW.KCYS.FF.W.0001.190320T2210Z-190321T0415Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
410 PM MDT WED MAR 20 2019

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  A Dam Break in...
  Northwestern Niobrara County in east central Wyoming...
  Northeastern Converse County in east central Wyoming...

* Until 1015 PM MDT Wednesday.

* At 407 PM MDT, local emergency management reported the failure of 
  the reservoir near Fiddle Back Ranch. Road washouts have been 
  reported at Dull Center and Lynch Road. 

This includes the following streams and drainages...West Fork
Rattlesnake Draw...Rat Creek...Cheyenne River...Rattlesnake Draw...
Meadow Creek...Dogie Creek...East Fork Rattlesnake Draw...Wagonhound
Creek...Calf Draw...Wildcat Creek...Snyder Creek...Sheldon Draw...Owl
Creek...Coal Bank Draw...Hooligan Draw...Dry Fork Cheyenne River...
East Fork Lake Creek...Tena Creek...Coyote Creek...North Pasture
Draw...Spring Creek...Bull Creek...Keyton Creek...Bad Creek...M
Creek...Boggy Creek...Woody Creek...Cottonwood Draw...Horse Creek and
Antelope Creek.

Flood waters are moving into the Cheyenne River basin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

This dam break will cause flooding of small creeks and streams, 
country roads, farmland, and other low lying spots.

&&

LAT...LON 4338 10447 4334 10487 4329 10508 4325 10538
      4335 10540 4350 10510 4350 10446

$$

Hammer
1 follow-up statement
851 
WGUS75 KCYS 210116
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
716 PM MDT WED MAR 20 2019

WYC009-027-210125-
/O.CAN.KCYS.FF.W.0001.000000T0000Z-190321T0415Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niobrara WY-Converse WY-
716 PM MDT WED MAR 20 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN NIOBRARA AND NORTHEASTERN
CONVERSE COUNTIES IS CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed road closures.

LAT...LON 4338 10447 4334 10487 4329 10508 4325 10538
      4335 10540 4350 10510 4350 10446

$$

Jamski

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 3:00 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 20, 3:00 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
300 PM MDT Wed Mar 20 2019

.SHORT TERM...(This evening through Thursday)
Issued at 242 PM MDT Wed Mar 20 2019

Fairly warm and mild day across the forecast area under an upper
level ridge moving southeast across the northern Rockies. Latest
GOES-16 Day Snow-Fog Red Blue Green channel shows a large swath
of existing snowpack across much of Dawes and Box Butte Counties
in the NE Panhandle in addition to the SE WY mountains. This
snowpack is estimated to contain about 2 to 4 inches of SWE that
given the warm temperatures continues to cause rise and fast flow
of waters along the White River. Areal flood advisory expected to
continue to the point that waters begin to recede, but given the
forecast over the next couple days very likely this will be
reissued to keep attention for folks in the area.

These warmer temperatures over the course of today and even
tomorrow before our next main precipitation producing system will
certainly aid in the melting of the existing snowpack across the
area including across the mountains of southeast WY. This decent
and ample timing for evaporation and melt should lessen the
impacts with the expected precipitation this weekend. Concern
still remains for the below freezing temperatures especially
across the mountains as potential for ice jams still remain in
those area waterways.

With the beginning of the astronomical spring today, our region
will begin the process of melting off area snowpacks with warmer
temperatures and better solar angle for heating. Area rivers and
streams will be on the rise as they normally do this time of year.

Lows tonight around normal overnight temperatures in the mid to
upper 20s across the high plains to upper teens and low 20s over
the mountains.

.LONG TERM...(Thursday through Tuesday)
Issued at 254 AM MDT Wed Mar 20 2019

The upper level ridge will gradually continue to slide east
of the forecast area on Thursday afternoon. As a result, we will
see a nice surge of warm air advection with temperatures climbing
into the 50s and 60s east of the Laramie Range with mainly 40s
west. The main issue that could be forthcoming in this timeframe
will be the potential for more ice jams developing along some of
the rivers. We are also starting to see some pretty broad diurnal
cycles taking place along the Medicine Bow River with it peaking
at about a foot below action stage earlier this evening.

The models are starting to become a little more aggressive on the
moisture transport Thursday night into Friday ahead of the tilted
closed low moving from the 4 corners region. In fact, we may even
start to see some elevated light showers develop across areas
west of the Laramie Range Thursday night and then spread east and
become heavier across the remainder of southeast Wyoming by
Friday afternoon and the Nebraska panhandle Friday evening. Could
even see a rain/snow mix in the higher elevations above 5500ft
Friday evening with some snow accumulation possible in the higher
mountain peaks. This closed low will also bring good upper level
diffluence in the midst of a jet streak pushing north from
Colorado along with an inverted surface trof. Models have doubled
QPF amounts compared to 24 hours ago across the panhandle. The
main concern is the amount of snowpack still in place across the
northern panhandle. If the models continue this trend, we may be
looking at the potential for more widespread flooding across this
region due to the rain/thunderstorms on snow. Not confident enough
at this point to issue any flood watch, but this may something
the dayshift may need to consider. The models are projecting the
convection to gradually push east of the forecast area by Saturday
morning. However, this will be dependent on far east the closed
upper low can build into the upper level ridge.

The next disturbance is progged to push through southern Colorado
Saturday night into Sunday. There is still some uncertainty on
the speed of this disturbance, but we are leaning more towards the
ECMWF being a little slower before pulling out into the Plains. If
this system does intensify over Colorado we may receive some wrap
around moisture with it. Snowfall at this point will most likely be
confined to the mountains with mainly rain showers further east in
the plains. However, if this disturbance does wrap up more than
progged it may be able to pull in some colder air and yield to
some snow in the plains as well.

Early next week we are looking a nice warming trend as a broad
upper level ridge builds over the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1130 AM MDT Wed Mar 20 2019

VFR prevails w/ SKC conditions for all terminals. Gusty winds this
afternoon with gusts up to 25 knots, decreasing after sunset.

&&

.FIRE WEATHER...
Issued at 254 AM MDT Wed Mar 20 2019

Dry conditions are anticipated during the next couple of days in
response to the strong upper level ridge. This will yield to
daytime humidities around 25 to 30 percent across areas along and
south of I-80. Moisture will be on the increase this weekend which
will limit any critical fire weather threat.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...WM
LONG TERM...REC
AVIATION...CLH
FIRE WEATHER...REC
Hazardous weather outlook, Mar 20, 10:23 AM MDT, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1023 AM MDT Wed Mar 20 2019

NEZ002-003-095-096-211630-
Dawes-Box Butte-North Sioux-South Sioux-
1023 AM MDT Wed Mar 20 2019

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Minor flooding of area rivers and streams expected to continue
today as temperatures increase and snow continues to melt. Please
the latest flood advisory statements for more information and
updates.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Minor flooding is expected to persist. Widespread rain and
thunderstorms will develop over this area Friday evening into
early Saturday morning. Some of the rainfall may be heavy at times
and may cause more widespread flooding due to rain occurring on
the dense snow pack.

.Spotter information statement...

Spotters are asked to report any small stream or riverine
flooding to local authorities and their local National Weather
Service.

NEZ019>021-054-055-WYZ101-102-106>108-117>119-211630-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1023 AM MDT Wed Mar 20 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

With warmer temperatures again today, expect area rivers and
streams to be on the rise or flowing fast due to recent snowmelt.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Numerous showers and thunderstorms will develop on Friday
afternoon into Friday night. A rain/snow mix will also be possible
Friday night at elevations above 5500ft. Snow accumulation will
be generally less than 1 inch.

.Spotter information statement...

Spotters are asked to report any small stream or riverine
flooding to local authorities and their local National Weather
Service.

WYZ103>105-109>116-211630-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
1023 AM MDT Wed Mar 20 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

With widespread warmer temperatures, expect area rivers and
streams to be on the rise due to snowmelt runoff. Area ice jams may
be possible. One ice jam in particular around the Little Laramie
River will continue to cause some minor flooding impacts.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Snowfall may develop along and west of the Laramie Range Friday
into Friday night. Lower elevations could see snowfall amounts up
to 1 inch on Friday night while the mountains may see amounts of
2 to 5 inches.

.Spotter information statement...

Spotters are asked to report any small stream or riverine
flooding to local authorities and their local National Weather
Service.

Nearby

Flash Flood Warnings in Wyoming, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.